Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 25, NWS Topeka, KS

June 11, 20224 counties in Kansas

NWS Topeka, KS issued this tornado warning at Jun 11, 2022, 7:04 PM CDT for 4 counties in Kansas. It was in force for 26 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2022, 7:04 PM CDT (00:04 UTC)
Expired
Jun 11, 2022, 7:30 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Geary County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 40 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:06 PM CDTTORNADO5 E Olsburg, KSSPOTTED FUNNEL CLOUD LOOKING WEST TOWARD OLSBURG.
Jun 11, 7:11 PM CDTTSTM WND DMG6 Ene Keats, KSDELAYED REPORT FROM SURVEY ON JUNE 12. TIME ESTIMATED FROM RADAR. PART OF ROOF BLOWN OFF RESIDENTIAL HOME. ESTIMATED WINDS OF 90-100 MPH.
Jun 11, 7:12 PM CDTTSTM WND DMG5 Nnw Manhattan, KSDELAYED REPORT FROM SURVEY ON JUNE 12. TIME ESTIMATED FROM RADAR. LOTS OF TREE DAMAGE AT TUTTLE CREEK STATE PARK. LARGE TREES/LIMBS OF 12 INCHES IN DIAMETER OR BIGGER WERE BROKEN. ESTIMATED WINDS OF 90MPH.
Jun 11, 7:20 PM CDTTSTM WND DMG1 N Manhattan, KSSOCIAL MEDIA PICTURE SHOWING DAMAGE TO THE CHI OMEGA, KAPPA ALPHA CHAPTER BUILDING IN MANHATTAN. TIME ESTIMATED FROM RADAR. UNKNOWN IF STRAIGHT-LINE WINDS OR TORNADO.
Jun 11, 7:22 PM CDTTSTM WND DMG1 N Manhattan, KSDELAYED REPORT FROM SURVEY ON JUNE 12. TIME ESTIMATED FROM RADAR. DAMAGE TO RESIDENTIAL HOMES INCLUDING PORTIONS OF ROOFS BLOWN OFF. ESTIMATED 90-100MPH WINDS.
Jun 11, 7:25 PM CDTTSTM WND GST 832 Nnw Manhattan, KSCORRECTS TIME OF PREVIOUS TSTM WND GST REPORT FROM 2 NNW MANHATTAN. KSU MESONET OBSERVATION.
Jun 11, 7:26 PM CDTTSTM WND DMGManhattan, KS5 INCH TREE LIMBS DOWN AS WELL AS DEBRIS IN THE STREETS.
Jun 11, 7:26 PM CDTTSTM WND GST 80Manhattan, KS
Jun 11, 7:37 PM CDTTSTM WND DMG3 Nnw Manhattan, KSREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 5:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3000 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
1.0
Supercell composite
15.5

Open this sounding in Storm Lab

The text

As transmitted.

787 
WFUS53 KTOP 120004
TORTOP
KSC061-149-161-197-120030-
/O.NEW.KTOP.TO.W.0025.220612T0004Z-220612T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
704 PM CDT Sat Jun 11 2022

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  East central Geary County in east central Kansas...
  Southeastern Riley County in northeastern Kansas...
  Northwestern Wabaunsee County in east central Kansas...
  Southwestern Pottawatomie County in northeastern Kansas...

* Until 730 PM CDT.
    
* At 704 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles southeast of Olsburg, moving south at 50 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Manhattan, Westmoreland, St. George and Olsburg. 

This includes Interstate 70 between mile markers 312 and 324.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3943 9665 3945 9642 3907 9631 3902 9658
TIME...MOT...LOC 0004Z 352DEG 42KT 3937 9653 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Reese
2 follow-up statements
209 
WWUS53 KTOP 120013
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
713 PM CDT Sat Jun 11 2022

KSC061-149-161-197-120030-
/O.CON.KTOP.TO.W.0025.000000T0000Z-220612T0030Z/
Geary-Riley-Wabaunsee-Pottawatomie-
713 PM CDT Sat Jun 11 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EAST
CENTRAL GEARY...SOUTHEASTERN RILEY...NORTHWESTERN WABAUNSEE AND
SOUTHWESTERN POTTAWATOMIE COUNTIES...
        
At 713 PM CDT, a confirmed tornado was located 5 miles southeast of
Tuttle Creek Lake, moving south at 45 mph.

HAZARD...Damaging tornado and two inch hail.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Manhattan and St. George. 

This includes Interstate 70 between mile markers 312 and 324.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3939 9664 3942 9646 3907 9631 3902 9658
TIME...MOT...LOC 0013Z 352DEG 41KT 3931 9656 

TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN

$$

Reese
793 
WWUS53 KTOP 120020
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
720 PM CDT Sat Jun 11 2022

KSC197-120029-
/O.CAN.KTOP.TO.W.0025.000000T0000Z-220612T0030Z/
Wabaunsee-
720 PM CDT Sat Jun 11 2022

...THE TORNADO WARNING FOR NORTHWESTERN WABAUNSEE COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.

LAT...LON 3917 9639 3906 9639 3904 9645 3904 9650
      3903 9651 3902 9658 3931 9663 3933 9649
TIME...MOT...LOC 0019Z 348DEG 49KT 3921 9655 

$$

KSC061-149-161-120030-
/O.CON.KTOP.TO.W.0025.000000T0000Z-220612T0030Z/
Geary-Riley-Pottawatomie-
720 PM CDT Sat Jun 11 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EAST
CENTRAL GEARY...SOUTHEASTERN RILEY AND SOUTHWESTERN POTTAWATOMIE
COUNTIES...
    
At 719 PM CDT, a severe thunderstorm capable of producing a tornado
was located over northeastern Manhattan, moving south at 55 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Manhattan and St. George. 

This includes Interstate 70 between mile markers 312 and 321.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3917 9639 3906 9639 3904 9645 3904 9650
      3903 9651 3902 9658 3931 9663 3933 9649
TIME...MOT...LOC 0019Z 348DEG 49KT 3921 9655 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Reese

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 11, 6:38 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 11, 6:38 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
638 PM CDT Sat Jun 11 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 238 PM CDT Sat Jun 11 2022

Key messages:

1.  Severe weather is possible mainly over far northeastern and east
central Kansas this evening.

2.  The heat ramps up Sunday afternoon with heat indices from 105-
110 degrees. A Heat Advisory has been issued.

3.  Heat concerns continue through mid next week with several days
of heat indices around 100 degrees.

Highly conditional, yet potentially high impact setup for severe
weather this afternoon, particularly over far northeast and east
central Kansas. Temps this afternoon have quickly climbed into the
low 90s while dewpoints have peaked into the low 70s. A weak sfc
boundary from southeast NE into northern MO has been the source for
a few elevated, non-severe cells shifting into northeast KS this
afternoon. Cloud bases are pretty high around 10-12 kft and are
tapping into some of the instability, however given the strong EML
holding on, have not grown to severe limits. A few of the HREF
members hinted at this scenario of weak showers and isolated thunder
continuing to impact far northeast Kansas for the next 1-2 hours
before the severe convection develops along the front further to the
northwest in NE and IA from 21-23Z.  As these storms move south and
southeastward, EML weakens as sfc CAPE climbs over 5000 J/KG by
early evening. Forecast soundings over far northeast into east
central KS depict ample effective bulk shear over 50 kts while
clockwise curved hodographs within 0-3 KM are conducive for all
hazards as a possibility. If the cells are discrete supercells,
tornado concerns increase given the environment, however it appears
more likely updrafts merge into a cluster or line tracking southward
over MO, clipping far eastern KS after 23Z. Very large hail and
damaging wind gusts around 70 mph are the more likely hazards with
these storms. Convection exits the CWA around 05Z as the frontal
boundary settles near the KS/NE border.

Lingering cloud cover and ample moisture warms overnight lows to the
middle 70s, priming Sunday for an even hotter afternoon as sfc
moisture pools along and just north of the weak boundary bisecting
the CWA. Models are in general consensus for middle to potentially
upper 70s while highs are progged in the middle 90s, resulting in
heat indices from 105 to 110 degrees.  A Heat Advisory has been
issued for the entire forecast area through 9 PM.

The passing upper ridge across the central CONUS gives way to an
southwest flow pattern and thunderstorm complex developing off the
high plains Sunday. Latest model runs are trending slower with this
system and further north, perhaps only impacting north central KS
late Sunday evening.

The excessive heat continues through Wednesday as the upper ridge
amplifies in response to a developing low pressure system over the
Pacific Northwest.  Fortunately low levels are more mixed with wind
gusts in the afternoon, alleviating heat indices slightly between
100 and 105 degrees each afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 638 PM CDT Sat Jun 11 2022

Expecting storms near the KS/NE border to continue to push SSE
toward terminals over the next few hours. Still some uncertainty
in how these storms will evolve, so may need to amend TAFs as
storms approach. Strong wind gusts are expected with storms
although large hail and a tornado is also possible. Storms move
through fairly quickly with VFR conditions returning by 05-06z
through the remainder of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 9 PM CDT Sunday for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

DISCUSSION...22
AVIATION...Flanagan
Hazardous weather outlook, Jun 11, 2:48 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
248 PM CDT Sat Jun 11 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-122000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
248 PM CDT Sat Jun 11 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Thunderstorms are possible across the entire outlook area this
evening with the highest chance for severe storms being along and
east of a line from Marysville to Topeka to Ottawa. Main hazards
would be very large hail, and damaging wind gusts. A tornado or
two cannot be ruled out, especially if storms that develop are
discreet.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices from 105 to 110 degrees are expected Sunday afternoon
for the entire outlook area.  A Heat Advisory is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Jun 11, 6:13 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             6 N HANOVER             39.98N 96.86W
06/11/2022  U1.00 INCH       WASHINGTON         KS   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

JW
Local storm report, Jun 11, 6:21 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 N HANOVER             39.96N 96.86W
06/11/2022  E1.50 INCH       WASHINGTON         KS   STORM CHASER

&&

JW
Local storm report, Jun 11, 6:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     1 N MARYSVILLE          39.85N 96.65W
06/11/2022                   MARSHALL           KS   TRAINED SPOTTER

            DEBRIS ALONG NORTH STREET IN MARYSVILLE.
            MANY TREES DOWN ALONG NORTH STREET.

&&

JW
Local storm report, Jun 11, 6:35 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TORNADO          MARYSVILLE              39.84N 96.65W
06/11/2022                   MARSHALL           KS   EMERGENCY MNGR

            REPORTS OF 4 INDUSTRIAL BUILDINGS COLLAPSED
            AND POWER LINES DOWN IN MARYSVILLE. HIGHWAY
            36 HAS BEEN CLOSED DUE TO DEBRIS COVERING
            THE ROAD. TIME ESTIMATED FROM RADAR.

&&

MF
Local storm report, Jun 11, 6:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     WATERVILLE              39.69N 96.75W
06/11/2022                   MARSHALL           KS   TRAINED SPOTTER

            12 INCH TREE LIMB DOWN AS WELL AS MULTIPLE
            SMALLER LIMBS AS WELL.

&&

JW
Local storm report, Jun 11, 7:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             OLSBURG                 39.43N 96.62W
06/11/2022  M1.75 INCH       POTTAWATOMIE       KS   LAW ENFORCEMENT

&&

MF

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:09 PM CDTSevere Thunderstorm WarningTOPClay, Washington51 min
Jun 11, 7:26 PM CDTTornado WarningTOPGeary, Morris, Pottawatomie, Riley, Wabaunsee34 min
Jun 11, 7:39 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Lyon, Morris, Pottawatomie, Riley, Wabaunsee51 min
Jun 11, 7:42 PM CDTSevere Thunderstorm WarningTOPClay33 min
Jun 11, 7:53 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley37 min
Jun 11, 8:29 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPLyon, Morris, Wabaunsee46 min
Jun 11, 8:52 PM CDTSevere Thunderstorm WarningTOPLyon38 min
Jun 11, 9:00 PM CDTTornado WarningTOPLyon30 min
Jun 11, 9:38 PM CDTSpecial Weather StatementTOPLyon37 min
Jun 12, 8:12 AM CDTSevere Thunderstorm WarningTOPMarshall33 min
Jun 12, 8:40 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha35 min
Jun 12, 9:10 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha35 min
Jun 12, 9:30 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson30 min

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.